CaltechAUTHORS
  A Caltech Library Service

Formulation of implicit finite element methods for multiplicative finite deformation plasticity

Moran, B. and Ortiz, M. and Shih, C. F. (1990) Formulation of implicit finite element methods for multiplicative finite deformation plasticity. International Journal for Numerical Methods in Engineering, 29 (3). pp. 483-514. ISSN 0029-5981. https://resolver.caltech.edu/CaltechAUTHORS:20180104-142558434

Full text is not posted in this repository. Consult Related URLs below.

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20180104-142558434

Abstract

Some constitutive and computational aspects of finite deformation plasticity are discussed. Attention is restricted to multiplicative theories of plasticity, in which the deformation gradients are assumed to be decomposable into elastic and plastic terms. It is shown by way of consistent linearization of momentum balance that geometric terms arise which are associated with the motion of the intermediate configuration and which in general render the tangent operator non-symmetric even for associated plastic flow. Both explicit (i.e. no equilibrium iteration) and implicit finite element formulations are considered. An assumed strain formulation is used to accommodate the near-incompressibility associated with fully developed isochoric plastic flow. As an example of explicit integration, the rate tangent modulus method is reviewed in some detail. An implicit scheme is derived for which the consistent tangents, resulting in quadratic convergence of the equilibrium iterations, can be written out in closed form for arbitrary material models. All the geometrical terms associated with the motion of the intermediate configuration and the treatment of incompressibility are given explicitly. Examples of application to void growth and coalescence and to crack tip blunting are developed which illustrate the performance of the implicit method.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://dx.doi.org/10.1002/nme.1620290304DOIArticle
http://onlinelibrary.wiley.com/doi/10.1002/nme.1620290304/fullPublisherArticle
Additional Information:© 1990 John Wiley & Sons. Received 22 November 1988. Revised 11 June 1989. The support of the NSF Materials Research Group is gratefully acknowledged. The computations reported in this paper were performed on the Alliant FX8 of the Computational Mechanics Facility of the Division of Engineering at Brown University. The acquisition of this computer was made possible, in part, by grants from the US National Science Foundation and the Office of Naval Research.
Group:GALCIT
Funders:
Funding AgencyGrant Number
NSFUNSPECIFIED
Office of Naval Research (ONR)UNSPECIFIED
Issue or Number:3
Record Number:CaltechAUTHORS:20180104-142558434
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20180104-142558434
Official Citation:Moran, B., Ortiz, M. and Shih, C. F. (1990), Formulation of implicit finite element methods for multiplicative finite deformation plasticity. Int. J. Numer. Meth. Engng., 29: 483–514. doi:10.1002/nme.1620290304
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:84086
Collection:CaltechAUTHORS
Deposited By: Lydia Suarez
Deposited On:04 Jan 2018 22:58
Last Modified:03 Oct 2019 19:14

Repository Staff Only: item control page